Risperidone is an atypical antipsychotic agent associated with tachycardia and acute dystonic reactions.
Risperidone antagonises the mesolimbic dopamine (D2), serotonin and alpha 1 + 2 receptors. Compared with other antipsychotics it has a low affinity for histamine the muscarninic receptors, meaning less CNS depression and anticholinergic features.
- Rapidly absorbed
- Moderate volume of distribution 1.5 L/kg
- Highly protein bound
- Metabolised in the liver and excreted in the urine
- Rarely required
- Dose related risk assessment is poorly defined
- Children: >1 mg is associated with clinical features. Acute dystonic reactions are more common in children.
- Clinical features should manifest within 4 hours and resolve by 24 hours
- Sinus tachycardia 50%
- Acute dystonia 10%
- Mild sedation
- QT prolongation but no reports of Torsades de pointes
- CNS depression is rare
- General supportive care
- Screening: 12 lead ECG, BSL, Paracetamol level
- ECG at presentation and 4 hours (if normal no further ECGs required)
- Sinus tachycardia is common
- Reports of minor QT prolongation but no Torsades de pointes.
- Not routinely indicated
- Not clinical useful
- Benztropine for acute dystonic reactions.
- Over 3 yrs 0.02 mg/kg IM or IV.
- Adults 1mg.
- May repeat in 15 minutes.
- Children who are symptomatic all need review
- Patients who are well with a normal baseline ECG can be medically cleared at 4 hours post ingestions
- Symptomatic patients need supportive care until toxicity resolves
- Patients should be warned that extrapyramidal movements may occur up to 3 days later.
- Burns MJ. The pharmacology and toxicology of atypical antipsychotic agents. Journal of Toxicology-Clinical Toxicology 2001; 39(1): 1-14.
- Cobaugh DJ, Erdman AR, Booze LL et al. Atypical antipsychotic medication poisoning an evidence based consensus guideline for out-of-hospital management. Clinical Toxicology 2007; 45(8):918-942
- Isbister GK, Balit CR, Kilham HA. Antipsychotic poisoning in young children: A systematic review. Drug Safety 2005; 26(11):1029-1044.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Page CB, Calver LA, Isbister GK. Risperidone overdose causes extrapyramidal effects but not cardiac toxicity. Journal of Clinical Psychopharmacology 2010; 30:387-390
- Tan HH, Hoppe J, Heard K. A systematic review of cardiovascular effects after atypical antipsychotic medication overdose. American Journal of Emergency Medicine 2009; 27:607-616.